Montana, 2005

Hail in Montana, June 5, 2005

June 5, 2005 · NWS GGW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 5, 1:22 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 1:22 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT SUN JUN 5 2005.

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU TUESDAY...MONTANA
NOW IN BETWEEN TWO UPPER LOWS...ONE NOPW HEADING INTO SOUTHERN
MINNESOTA AND THE OTHER MOVING ASHORE IN THE PACIFIC NORTHWEST. THUS
A FARILY WEAK INDUCED RIDGE OVER THE AREA. AT THE SURFACE THINGS
RATHER NONDESCRIPT OVER THE CWA PRESENTLY...HOWEVER A COLD FRONT
WHICH WILL HAVE GREAT SIGNIFICANCE FOR US TOMORROW LOOMS FARTHER
WEST ENTERING WESTERN IDAHO. SOME STORMS FIRING UP TO OUR WEST
ACROSS BLAINE AND FERGUS COUNTIES IN THE MOIST AND UNSTABLE DIFLUENT
FLOW THERE. THESE STORMS WILL MOVE VERY SLOWLY AS STEERING FLOW VERY
WEAK. BEST CHANCES FOR SEVERE SOULD BE FARTHER WEST...HOWEVER THESE
STORMS WILL NEED TO BE WATCHED MAINLY FOR LARGE HAIL AND FLASH FLOOD
POTENTIAL DUE TO THEIR SLOW MOVEMENT. AS PATTERN EVOLVES AND LOW
MOVES EAST TONIGHT AND TOMORROW FRONT WILL MAKE ITS WAY INTO THE
WESTERN PORTION OF THE CWA BY MIDDAY...THEN TO THE EASTERN EDGE BY
AROUND MIDNIGHT TOMORROW NIGHT. PRETTY MUCH THE SAME INGREDIENTS
MAKING FOR SEVERE POTENTIAL TODAY FARTHER WEST WILL BE OVER EASTERN
MONTANA TOMORROW. AIRMASS SHOULD BE VERY UNSTABLE TOMORROW...
ESPECIALLY IN THE EASTERN ZONES. AS SURFACE LOW DEEPENS TOMORROW
ACROSS NORTHEAST WYOMING LOW LEVEL EAST TO SOUTHEAST FLOW WILL
BECOME ENHANCED AND ONLY SERVE TO BRING IN SLIGHTLY MORE MOIST AIR.
DEWPOINTS ALREADY AROUND 50 ACROSS THE AREA...AND LOOKING EAST AND
SOUTHEAST I DO SEE LOWER TO MIDDLE 50S DEWPOINTS...SO MOISTURE
SHOULD BE COPIOUS TOMORROW. MODEL SOUNDINGS INDICATING PRECIPITABLE
WATER VALUES OF 1 TO 1.5 INCHES TOMORROW DEPENDING ON LOCATION. THUS
WILL NOT ONLY HAVE SEVERE WORRIES BUT ALSO FLASH FLOOD POTENTIAL AS
STORMS AHEAD OF THE FRONT LIKELY TO BE SLOW MOVERS FROM SOUTH TO
NORTH MAINLY. MODELS INDICATING A NICE 850MB THETA-E RIDGE AXIS
TOMORROW AFTERNOON EXTENDING THRU THE SOUTHEAST ZONES NORTHWEST THRU
OPHEIM. ACCOMPANYING THIS THETA-E RIDGE ARE SBCAPES OF 1600-2400.
WITH SPC STILL HAVING US IN THREAT FOR SEVERE...WILL GO AHEAD AND
WORD ZONES ACCORDINGLY. THIS THREAT LIKELY TO EXIST ACROSS AT LEAST
PART OF THE CWA WELL INTO TOMORROW NIGHT. TUESDAY THE UPPER LOW
STILL IS WELL TO OUR WEST WITH CENTER HEADING INTO IDAHO. THUS
PLENTY OF SHORTWAVE ENERGY TO ROTATE THRU. SHOULD BE RATHER CLOUDY
TUESDAY WITH WRAPAROUND AROUND THE LOW MOVING EAST OF THE AREA. THUS
EXPECTING MAINLY SHOWERS WITH SOME EMBEDDED STORMS. SHOULD THERE BE
LESS CLOUDS THAN EXPECTED WHICH ALLOWS FOR DESTABILAZATION...WE WILL
SEE MORE STORMS. AIRMASS WILL NOT DRY OUT MUCH BEHIND THIS
FRONT...SO STILL WILL BE PLENTY OF MOISTURE AVAILABLE FOR SOME GOOD
RAINFALL POTENTIAL. TEMPERATURES COOLER TUESDAY WITH MORE CLOUD
COVER AND SLIGHLTY COOLER AIRMASS.

&&

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS SLOWING UP WITH EASTWARD MOVEMENT OF THE CLOSED UPPER LOW OUT
OF THE AREA AS OFTEN HAPPENS. GFS HAS BEEN LESS CONSISTENT THAN
OTHER MODELS...AND WITH A MORE NORTHERLY LOCATION. WILL GO WITH REST
OF THE MODELS WHICH LOOK QUITE WET FOR NE MT. HAVE RAISED POPS TO
LIKELY FOR WED AND WED NIGHT. EXPECT THIS TO TRANSITION FROM
CONVECTIVE TO MORE OF A STEADY RAIN. HAVE LOWERED HIGHS A LITTLE
TOO WED AND THU.

THE REST OF THE FORECAST PERIOD STILL LOOKS UNSETTLED...BUT
CONFIDENCE REMAINS LOW. THE UPPER TROUGH THAT PREVIOUS MODELS SHOWED
QUITE PROMINENT OVER THE WESTERN STATES FOR LATE IN THE WEEK...NOW
IS LESS SO...THE MODELS WITH MORE OF A SPLIT WESTERLY FLOW OVER OUR
AREA. THIS MAY GIVE A BIT OF DRYING UNTIL A NEW CLOSED UPPER LOW
FROM THE WEST MOVES IN OVER THE WEEKEND. IT STILL MAY BE HARD TO GET
A POPLESS DAY IN BETWEEN THESE 2 SYSTEMS THOUGH...BUT LESS ACTIVITY
ANYWAY FOR THURSDAY AND FRIDAY. NO CHANGES MADE AFTER 18Z THUR DUE
TO LOW MODEL CONFIDENCE. TEMPS COOL FOR WED...THEN TREND SLOWLY
UPWARD TO NEAR NORMAL LATER IN THE PERIOD. SIMONSEN

&&

.AVIATION...STILL A MOIST AND UNSTABLE AIRMASS THAT WILL GENERATE
ISOLATED THUNDERSTORMS UNTIL SUNSET. HAIL A POSSIBILITY WITH THE
STRONGEST STORMS. SCATTERED TO BROKEN CEILINGS RISING TO AROUND 5K
AGL...THEN GOING TO FEW OR SCATTERED AROUND SUNSET. SURFACE LOW
PRESSURE APPROACHING FROM THE WEST WILL CAUSE SURFACE WINDS TO
INCREASE FROM LIGHT TO 10-15KT OVERNIGHT. STRATUS AND FOG WITH
CEILINGS BELOW 1K FT OVER MUCH OF THE AREA THIS MORNING WAS
UNEXPECTED AND POORLY HANDLED BY MODELS...WILL NEED TO TO TAKE A
CLOSER LOOK AT THIS POSSIBILITY AGAIN TONIGHT...BUT INCREASE IN HIGH
CLOUDS AND SURFACE WINDS MAKING THIS LESS A THREAT. THIS LOW
PRESSURE SYSTEM MOVING THROUGH MONDAY AFTERNOON IS EXPECTED TO
GENERATE AT LEAST ISOLATED...BUT PROBABLY A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL AND 60 MPH WINDS BOTH. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 5, 5:14 AM MST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
614 AM MDT SUN JUN 5 2005

MTZ016>027-059>062-061200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
614 AM MDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST MONTANA MONDAY AND
MONDAY NIGHT. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS
FRONT. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 1:13 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
213 PM MDT SUN JUN 5 2005

MTZ016>027-059>062-061000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...SCOBEY...PLENTYWOOD...MEDICINE LAKE...
WOLF POINT...POPLAR...WINNETT...JORDAN...CIRCLE...SIDNEY...
FAIRVIEW...GLENDIVE...RICHEY...TERRY...WIBAUX...WHITEWATER...
ZORTMAN...OPHEIM...CULBERTSON
213 PM MDT SUN JUN 5 2005

...SEVERE THUNDERSTORMS POSSIBLE ON MONDAY...
A STRONG COLD FRONT WILL MOVE EAST ACROSS NORTHEAST MONTANA
MONDAY AFTERNOON AND NIGHT. A WARM AND VERY MOIST AIRMASS AHEAD OF
THIS FRONT WILL BECOME UNSTABLE AND ALLOW THUNDERSTORMS TO DEVELOP
ACROSS THE AREA MONDAY AFTERNOON...AND CONTINUE WELL INTO MONDAY
NIGHT. SOME OF THESE STORMS WILL BECOME SEVERE...PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE. THE BEST CHANCE OF SEVERE WEATHER WILL BE MONDAY
AFTERNOON AND EARLY EVENING IN AREAS EAST OF GLASGOW AND JORDAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES.

The radar

The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Petroleum

When
June 5, 5:05 PM MST to 5:30 PM MST
Where
Petroleum County, 30 mi NNE of Winnett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.400, -108.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460273.